Wyoming, 2022

High Wind in Wyoming, April 10, 2022

April 10, 2022 · NWS CYS · 7 events in 7 counties and zones

Strong winds occurred along the Interstate 80 corridor from Pine Bluffs to Elk Mountain during the day on 10 April 2022.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred along the Interstate 80 corridor from Pine Bluffs to Elk Mountain during the day on 10 April 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 10, 4:27 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 10, 4:27 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 AM MDT Sun Apr 10 2022

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Sun Apr 10 2022

Drier air has moved in over much of southeast Wyoming and
southwest Nebraska as a weak leading shortwave/vort max moves off
into the northern plains. The main trough axis will pass through
east-central Wyoming and northwestern Nebraska this afternoon. As
it does, expect another round of snow showers to develop across
the Converse-Niobrara corridor in Wyoming and the Pine Ridge areas
of northwest Nebraska. Short-term guidance continues to support
another 0.5 to perhaps 1 inch of snow with this final wave of
energy. The major caveat to any additional snow accumulations
will be snow rates and sun angle. Given the strong solar heating
of the mid-April sun, any snow that falls late this morning and
early afternoon will have a tough time accumulating. Dry air
entrainment near the surface, as supported by forecast soundings
on numerous short-term guidance ensemble members, will also limit
snow accumulations. Therefore, would not put much stock into some
of the more bullish totals shown by some guidance from late-
morning onward today.

Surface winds have already begun to increase over southeast
Wyoming this morning, and will continue to do so through the
noontime hour. This will be especially true in the downslope-
favored areas of the Laramie Valley, and east of the Laramie range
along the I-25 corridor from Wheatland south to the Colorado
border. Local guidance favors a rather short but yet potent wind
event, which will wind down in the 4-7pm timeframe as faster 700mb
flow departs to the east by evening. Crosswind blowover risk will
be maximized along the I-25 corridor in the aforementioned areas
from around 10am through 3pm today.

Expect an unseasonably cool afternoon and overnight with
temperatures running 10 to 15 degrees below normal. Partly cloudy
skies this evening will transition to mostly cloudy by Monday
morning. Forecast confidence is moderate to high through the
short-term period.

.LONG TERM...(Monday through Saturday)
Issued at 409 AM MDT Sun Apr 10 2022

It appears the threat for an impactful winter storm has diminished
over the last 24-48 hours w/ guidance coming into better agreement
with the bulk of the mid & upper-level energy tracking well to the
north. Dry slotting will likely limit precipitation totals for the
majority of the CWA, but especially across the high plains east of
the Laramie Range where westerly downsloping flow should help keep
things on the dry side. This is certainly evolving to be more of a
wind pattern for Tue/Wed with a better chance for some light snow-
fall accumulations for areas west of the Laramie Range w/ the deep
westerlies through the column. Some areas could approach high wind
warning criteria mid-week with the evolving bora, but too early to
tell which areas will be impacted by the strongest gusts. Overall,
expect a fairly cool and unsettled forecast period. Windy each day
along with chances for rain and snow showers.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 500 AM MDT Sun Apr 10 2022

Light snow and showers have come to an end across all terminals
this morning. Expect improving conditions in ceiling heights as
drier air moves in from the west. The one exception will be in
CDR where a second round of light snow will clip northwest
Nebraska later this morning and early afternoon. VIS may drop with
any stronger snow showers with CIGs in MVFR to brief IFR range.
Expect gusty afternoon winds at RWL, LAR, and CYS.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sun Apr 10 2022

Borderline critical fire weather conditions will be possible again
today along the southwestern Nebraska border. These will mainly be
driven by gusty winds over 30 mph. Relative humidity values should
remain in the 15-20% range, so the Fire Weather Watch has been
canceled for the day. Still, any fire starts could spread rapidly
given gusty winds and RH values less than 20%. Expect breezy and
dry weather on Monday in the far southern southwest Nebraska counties
again with improving fire weather conditions by midweek as clouds and
moisture move in.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT today for WYZ101-102.

     High Wind Warning until 6 PM MDT this evening for WYZ115>118.

     High Wind Warning until 3 PM MDT this afternoon for WYZ106-110.

NE...Winter Weather Advisory until noon MDT today for NEZ095.

&&

SHORT TERM...MAC
LONG TERM...CLH
AVIATION...MAC
FIRE WEATHER...MAC
Hazardous weather outlook, Apr 10, 3:33 AM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Sun Apr 10 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-111045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Sun Apr 10 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Strong winds will
affect the typical windprone corridors in southeast Wyoming along
I-80 and I-25 today. In the north, expect light snow accumulations
from Douglas through Lusk and Crawford with 1-3 inches likely.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low. Cool
weather with showery weather and some light snow in the mountains
will persist through midweek.

.Spotter information statement...

Spotter activation will not be needed. Please report any new snow
totals to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 10, 8:26 AM MST to 12:12 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Several WYDOT sensors reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range Foothills

When
April 10, 8:36 AM MST to 2:42 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Railroad site at EMKAY, 14 miles west southwest of Cheyenne reported the peak gust. Two WYDOT sites hit as well, Wyo Hill and Mile Marker 353.

High Wind, Central Laramie County

When
April 10, 9:07 AM MST to 1:15 PM MST
Where
Central Laramie County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Bear Creek WYDOT site reported the peak wind gust. Cheyenne ASOS also report a gust to 67 mph at 12:53 PM.

High Wind, Central Laramie Range and Southwest Platte County

When
April 10, 9:46 AM MST to 12:02 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Bordeaux WYDOT site reported gusts to 58 mph during this time.

High Wind, Laramie Valley

When
April 10, 9:48 AM MST to 11:53 AM MST
Where
Laramie Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie airport ASOS reported the peak gust. WYDOT sensor at Quealy Dome also reported wind gusts in excess of 58 mph.

High Wind, South Laramie Range

When
April 10, 11:24 AM MST to 12:56 PM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Lone Tree WYDOT site reported highest wind gust. Two other sites hit as well. UPR site at Lynch and WYDOT site at Wildcat Trail hit as well.

High Wind, East Laramie County

When
April 10, 1:58 PM MST
Where
East Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Mesonet site Alpha reported a gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007689, 1007694, 1007695, 1007698, 1007690, 1007692, 1007696.